Hail, Polk
- When
- August 6, 8:45 PM CST
- Where
- Polk County, 2.78 mi NW of Tabor
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.080, -96.860
Crop damage was reported in Tabor Township from hail.
Afternoon highs on August 6th again topped out in the 80s, although dew points had fallen somewhat from August 5th. Dew points on the 6th generally ranged in the upper 50s to lower 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Afternoon highs on August 6th again topped out in the 80s, although dew points had fallen somewhat from August 5th. Dew points on the 6th generally ranged in the upper 50s to lower 60s. By early evening, a cold front began to sag slowly southeast, helping to fire off scattered thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 6, 6:08 PM CST, 2 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 708 PM CDT Tue Aug 6 2019 .UPDATE... Issued at 651 PM CDT Tue Aug 6 2019 A general increase in convective coverage has occurred over the past 3 hours. With weak mid level lapse rates and bulk shear values 20 to 25 kts storms will continue to display a pulsing nature as the boundary sags to the south this evening. Expected evolution tonight will be a broken line of convection moving east southeast from the central valley into lakes country. One or two storms may become severe with hail up to an inch and or wind gusts around 60mph. && .SHORT TERM...(This evening through Wednesday) Issued at 344 PM CDT Tue Aug 6 2019 Cold front located from near Winnipeg to Bottineau, then to Minot then into SW North Dakota. Severe storms along this boundary in south central ND will not affect our area. What is being watched is scattered storms forming just ahead of frontal boundary in S Manitoba and moving into far NE ND and far NW MN. As expected, these storms will grow a bit in size, intensity and may become briefly severe but lack of bulk shear in the 0-6km should limit time at severe. 1 inch hail or wind gusts to 60 mph remain the main threat. Scattered pops will expand southeast thru the evening and then overnight. Wednesday will see some mid clouds with a short wave coming southeast thru the area at 500 mb and behind the front. A few models have some low qpf but kept it dry for now per coord. More clouds Wed will keep temps significantly cooler than the heat of today...with highs 70-75. .LONG TERM...(Wednesday night through Tuesday) Issued at 344 PM CDT Tue Aug 6 2019 Mainly clear Wed night with lows 45-50. Thursday through Saturday For Thursday, the area will be dominated by a surface high following the passage of a cold front to the south. Temperatures will be slightly below average Thursday into Thursday night with highs in the low to mid 70s and lows generally near or just below 50. Guidance points at a slight chance for an isolated shower or thunderstorm late Thursday night west of Devils Lake, but generally clear conditions are expected. Expect Friday to be more seasonal with areas of low pressure centered to the west. Although the area will be under a large-scale ridge, embedded shortwaves associated with the low pressure system suggest chances for convection later Friday night into Saturday morning. Zonal flow aloft with small embedded shortwaves will keep chances for showers and thunderstorms during the day on Saturday and into Saturday night. Sunday through Tuesday For Sunday, the area of low pressure will be progressing eastward from eastern Montana and towards eastern North Dakota and western Minnesota. The current model consensus brings more activity into the area Sunday night into early Monday morning. Model disagreement does exist on the timing and placement of the low, with the ECMWF and Canadian-NH suggesting activity will be pushed more into Monday. Following the progression of the low pressure system, the flow appears to become more zonal with isolated convection remaining possible into Tuesday. Temperatures look to be cooler again to start the next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 651 PM CDT Tue Aug 6 2019 Line of convection will impact GFK, DVL, TVF over the next hour or two. Could see some wind gusts with these storms. Otherwise VFR conditions are expected with NW winds developing tonight into tomorrow with gusts to 20kts by afternoon. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...Riddle LONG TERM...Wasilewski AVIATION...JK
Hazardous Weather Outlook National Weather Service Grand Forks ND 502 AM CDT Tue Aug 6 2019 MNZ001>009-013>017-022-023-029-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-071015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Wilkin-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County- 502 AM CDT Tue Aug 6 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms are possible across eastern North Dakota into northwest Minnesota. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. MNZ024-027-028-030>032-040-071015- Hubbard-West Becker-East Becker-West Otter Tail-East Otter Tail- Wadena-Grant- 502 AM CDT Tue Aug 6 2019 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop this afternoon into evening within west-central Minnesota. However, the probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CJ
Special Weather Statement
National Weather Service Grand Forks ND
755 PM CDT Tue Aug 6 2019
NDZ024-026-028-070130-
Griggs ND-Nelson ND-Eddy ND-
755 PM CDT Tue Aug 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NELSON...
NORTHWESTERN GRIGGS AND EASTERN EDDY COUNTIES UNTIL 830 PM CDT...
At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near
McHenry, or 32 miles south of Devils Lake, moving southeast at 25
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Mose around 825 PM CDT.
Red Willow Lake around 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4768 9894 4780 9873 4768 9828 4743 9845
4746 9850 4759 9850 4759 9875
TIME...MOT...LOC 0055Z 298DEG 21KT 4765 9869
BPSpecial Weather Statement
National Weather Service Grand Forks ND
806 PM CDT Tue Aug 6 2019
MNZ001-NDZ027-070145-
West Polk MN-Grand Forks ND-
806 PM CDT Tue Aug 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK AND EASTERN
GRAND FORKS COUNTIES UNTIL 845 PM CDT...
At 805 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mekinock, or 16 miles northwest of Grand Forks, moving southeast at
35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Manvel around 810 PM CDT.
Grand Forks around 825 PM CDT.
East Grand Forks and Merrifield around 835 PM CDT.
Mallory, Bygland and Davidson around 845 PM CDT.
Other locations impacted by this storm include Grand Forks Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4791 9672 4773 9703 4813 9757 4820 9740
4820 9729
TIME...MOT...LOC 0105Z 310DEG 28KT 4809 9732
BPSpecial Weather Statement
National Weather Service Grand Forks ND
814 PM CDT Tue Aug 6 2019
MNZ008-009-013>015-070145-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
East Polk MN-
814 PM CDT Tue Aug 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL...NORTHEASTERN
RED LAKE...EAST CENTRAL POLK...NORTHWESTERN BELTRAMI AND EASTERN
PENNINGTON COUNTIES UNTIL 845 PM CDT...
At 814 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mavie, or 7 miles east of Thief River Falls, moving southeast at 30
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Goodridge around 830 PM CDT.
High Landing around 835 PM CDT.
Roland around 845 PM CDT.
Other locations impacted by this storm include Thief River Falls
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4802 9555 4802 9558 4799 9558 4779 9583
4807 9619 4822 9602 4812 9542
TIME...MOT...LOC 0114Z 300DEG 25KT 4811 9600
BPSpecial Weather Statement
National Weather Service Grand Forks ND
845 PM CDT Tue Aug 6 2019
MNZ001-NDZ027-070215-
West Polk MN-Grand Forks ND-
845 PM CDT Tue Aug 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK AND
NORTHEASTERN GRAND FORKS COUNTIES UNTIL 915 PM CDT...
At 845 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from Johnstown to Manvel to Grand Forks,
moving southeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Grand Forks, East Grand Forks, Manvel, Mallory, Bygland, Davidson and
Key West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4815 9747 4819 9739 4818 9723 4816 9705
4791 9670 4770 9691 4802 9732 4809 9743
TIME...MOT...LOC 0145Z 298DEG 25KT 4794 9709
BPSpecial Weather Statement
National Weather Service Grand Forks ND
853 PM CDT Tue Aug 6 2019
MNZ008-009-013-070230-
East Marshall MN-North Beltrami MN-Pennington MN-
853 PM CDT Tue Aug 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...WEST
CENTRAL BELTRAMI AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 930 PM
CDT...
At 853 PM CDT, Doppler radar was tracking a strong thunderstorm near
Espelie, or 20 miles northeast of Thief River Falls, moving southeast
at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Grygla, Jelle and Espelie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4802 9541 4802 9544 4824 9590 4834 9588
4835 9574 4820 9516
TIME...MOT...LOC 0153Z 298DEG 24KT 4828 9580
BPSpecial Weather Statement
National Weather Service Grand Forks ND
914 PM CDT Tue Aug 6 2019
MNZ001-NDZ027-070300-
West Polk MN-Grand Forks ND-
914 PM CDT Tue Aug 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK AND
NORTHEASTERN GRAND FORKS COUNTIES UNTIL 1000 PM CDT...
At 913 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from Johnstown to Manvel to Davidson, moving east at
25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Manvel, Johnstown, Tabor, Davidson, Key West and Sherack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4812 9748 4817 9746 4818 9738 4813 9700
4804 9665 4782 9680 4800 9707 4808 9731
TIME...MOT...LOC 0213Z 288DEG 20KT 4810 9720
BPThe Fargo/Grand Forks radar (KMVX), 71 km away, was scanning. The volume nearest the first event began at 02:45 UTC.
1 hail. Local standard time, as filed.
Crop damage was reported in Tabor Township from hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834381.